An overdose occurs when a person takes too many opioids, passes out and has no or very slow breathing (i.e., respiratory depression),
How to identify an opioid overdose
Heavy nodding, deep sleep, hard to wake up, or vomiting
Slow or shallow breathing (less than 1 breath every 5 seconds), snoring, gurgling, or choking sounds
Pale, blue or gray lips, fingernails, or skin
Clammy, sweaty skin
Save a Life…Carry Naloxone
Naloxone is a medication approved by the Food and Drug Administration (FDA) designed to rapidly reverse opioid overdose. It is an opioid antagonist—meaning that it binds to opioid receptors and can reverse and block the effects of other opioids, such as such as heroin, morphine, and oxycodone. Administered when a patient is showing signs of opioid overdose, naloxone is a temporary treatment and its effects do not last long. Therefore, it is critical to obtain medical intervention as soon as possible after administering/receiving naloxone.
Local medical experts offer patients, providers, and family members opioid information, resources, and referral 24/7. Translation services available. Click or call 1-888-688-4222.
Millions of Americans have a substance use disorder. Help is available, treatment works, and people recover every day. Find a state-licensed treatment facility near you. Click or call 1-800-662-HELP (4357).